North Carolina, 2024Rip Current in North Carolina, June 18 to 22, 2024
June 18 to 22, 2024 · NWS ILM · 1 event in 1 county or zone
Prolonged easterly swell of 4 to 5 feet at 9 seconds, along with a full moon, led to multiple days of strong rip currents at New Hanover County beaches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prolonged easterly swell of 4 to 5 feet at 9 seconds, along with a full moon, led to multiple days of strong rip currents at New Hanover County beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 18, 8:53 AM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 18, 8:53 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
Issued by National Weather Service Raleigh NC
953 AM EDT Tue Jun 18 2024
.SYNOPSIS...
Rain-free and seasonably warm conditions for much of this week
as high pressure maintains influence over the area. Warming
trend and diurnal storms forecasted for next weekend.
&&
.UPDATE...
No significant forecast changes with the morning update.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Strong subsidence remains in place today with 5h ridge overhead
this morning before it drifts slowly north-northwest later
today into tonight. Elongated surface high remains off the New
England coast, keeping onshore flow in place. Once again the
strong mid-level subsidence will keep the region dry with
minimal cloud cover. Temperatures will be moderated by onshore
flow. Although a strong mid-level subsidence inversion is in
place, the core of the warmth under the ridging aloft shifts
northwest, allowing temperatures to moderate compared to
yesterday. Expect temperatures to be about 1-3 degrees cooler
today and tonight compared to the previous 24 hours.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Ridging and subsidence will maintain dry weather and seasonable
warmth through Thursday. Deep easterly flow through the short
term as the upper ridge oriented southwest-northeast on
Wednesday becomes horizontal overhead Thursday, while low level
ridge remains centered to the northeast. Plenty of sunshine both
days with only scattered diurnal cumulus each afternoon beneath
the subsidence inversion. High temps near 90F inland and mid
80s across coastal counties, with low temps in the mid 60s at
night (with near 70F low close to the coast with onshore flow).
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Low level trough, possibly low pressure center, is now
forecasted to move west near GA/SC border on Friday, with bulk
of the moisture remaining south of the area. Ridge and
associated subsidence looks to maintain influence across the CWA
on Friday and have lowered pops accordingly, with only low pops
remaining along the coast. As low level ridge center shifts
further to the east, and upper ridge center westward as a trough
moves across the northern U.S., subsidence loses its hold and
return flow is progged to develop for next weekend. This will
lead to a slight warming trend and chance for diurnal convection
through next Monday.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR continues with skies generally SKC during the next 24
hours. Easterly winds continue today and tonight with gusts
around 20 kt mid-morning through later afternoon. Boundary layer
remains mixed overnight and low level dry air will limit any
stratus to FEW/SCT.
Extended Outlook...VFR.
&&
.MARINE...
Through Tonight...Extended period of onshore flow continues
today as elongated high remains off the New England coast.
Easterly winds 10-15 kt will continue pushing higher seas closer
to shore which, coupled with extended period of easterly fetch,
will lead to seas greater than speeds would suggest. Widespread
4 ft seas today and tonight with occasional 5 ft away from
shore. An easterly wave of 6-7 seconds will be the dominant
wave.
Wednesday through Saturday...Easterly onshore flow persists
through Friday with high pressure centered to the northeast.
Winds 15-20 kts Wednesday through Thursday before weakening
slightly on Friday as a trough or low pressure system passes
south of the area. Winds turn southerly on Saturday. Seas 4-5 ft
Wednesday through Thursday, with 6 footers possible out near 20
nm from the coast, due to elevated 9 second E swell. Wave
heights will be lowering on Friday, further decreasing to 2-3 ft
on Saturday, as easterly swell weakens. Overnight showers and
isolated thunderstorms possible over the coastal waters Thursday
and Friday nights.
&&
.TIDES/COASTAL FLOODING...
Other - Rip Currents: A building easterly swell will maintain
an elevated rip current risk for east and southeast facing
beaches in our area through (at least) the end of the week. A
high risk of rip currents is forecasted for Pender, New Hanover
and Georgetown county beaches Wednesday through Friday, with
moderate rip risk for Horry County. The south facing beaches of
Brunswick county (east of Ocean Isle) will likely have strong
east to west longshore currents these days due to easterly swell
and winds versus strong rip currents.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ110.
SC...None.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...21
NEAR TERM...III
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...III
MARINE...III/VAO
TIDES/COASTAL FLOODING...ILM
Hazardous weather outlook, Jun 18, 3:15 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
415 AM EDT Tue Jun 18 2024
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
190815-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
415 AM EDT Tue Jun 18 2024
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-190815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
415 AM EDT Tue Jun 18 2024
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Small Craft Advisory conditions possible late Wednesday through
early Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-SCZ056-190815-
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
415 AM EDT Tue Jun 18 2024
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
High risk of rip currents Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ054-190815-
Coastal Horry-
415 AM EDT Tue Jun 18 2024
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Moderate rip current risk forecasted for Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-190815-
Coastal Brunswick-
415 AM EDT Tue Jun 18 2024
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement for Strong Longshore Current.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong east to west longshore current likely Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal New Hanover
- When
- June 18, 11:00 AM EST to June 22, 5:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Prolonged period of strong rip currents and multiple rescues were reported by ocean rescue groups in New Hanover County. Between June 18th and 22nd, Carolina Beach reported 95 rip current rescues, Wrightsville Beach reported 24 rescues, and Kure Beach reported 45 rip current rescues.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Coastal Flood in Texas, June 18 to 21, 20241 death · 10 events
- Flash Flooding and Flooding in Minnesota, June 18 to 24, 2024$1.2 million · 1.25 in hail · 56 events
- Hail in Kansas, June 18, 2024$1.1 million · 1.75 in hail · 4 events
- Flash Flooding in Wisconsin, June 18 to 19, 20241 injured · $160,000 · 3 events
- Flash Flooding in Michigan, June 18 to 19, 2024$100,000 · 2 events
- Flash Flood and Damaging Winds in New York, June 18, 2024$24,000 · 51 kt wind · 23 events
- Flash Flooding and Flooding in Oklahoma, June 18 to 19, 2024$20,000 · 2.5 in hail · 16 events
- Tornado and Damaging Winds in Wisconsin, June 18, 2024EF1 · 6 events
- Heat in New York, June 18, 202421 events
- Tornadoes and Flash Flooding in Kansas, June 18, 2024EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, June 18, 20241.75 in hail · 18 events
- Flash Flood and Damaging Winds in Minnesota, June 18, 2024$2,000 · 61 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177091.